Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 3, 2008, 4:37 PM MST for Graham County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 4:37 PM MST (23:37 UTC)
- Expired
- Aug 3, 2008, 6:30 PM MST
- In force
- 113 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 130 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 032337
FFWTWC
AZC009-040130-
/O.NEW.KTWC.FF.W.0047.080803T2337Z-080804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF SAFFORD...
* UNTIL 630 PM MST
* AT 426 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE OCCURRING OVER CENTRAL
GRAHAM COUNTY. RADAR AND SPOTTER REPORTS INDICATE THAT FROM 1.00 TO
2.50 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST HOUR. WASHES AND
STREAMS OVER THE WARNED AREA WILL LIKELY FLOOD...ESPECIALLY THE
COTTONWOOD AND ASH WASHES FLOWING THROUGH PIMA. WASHES ALONG ROUTE
191 BETWEEN SAFFORD AND JUNCTION OF THE HIGHWAY WILL LIKELY BE
FLOODED WITH LOW WATER CROSSINGS IMPASSABLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIMA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.
LAT...LON 3296 10993 3290 10972 3275 10927 3253 10929
3249 10953 3252 10973 3278 10993
$$
CS2 follow-up statements
000
WGUS75 KTWC 040010
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
510 PM MST SUN AUG 3 2008
AZC009-040130-
/O.CON.KTWC.FF.W.0047.000000T0000Z-080804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
510 PM MST SUN AUG 3 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
CENTRAL GRAHAM COUNTY...
AT 500 PM MST...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE
OVER CENTRAL GRAHAM COUNTY. RADAR AND SPOTTER REPORTS INDICATE THAT
FROM 1.00 TO 3.00 INCHES OF RAINFALL HAS OCCURRED OVER THE 2 HOURS.
WASHES AND STREAMS OVER THE WARNED AREA WILL LIKELY
FLOOD...ESPECIALLY THE COTTONWOOD AND ASH WASHES FLOWING THROUGH
PIMA AND NEAR THATCHER. WASHES ALONG ROUTE 191 BETWEEN SAFFORD AND
JUNCTION OF THE HIGHWAY WILL LIKELY BE FLOODED WITH LOW WATER
CROSSINGS IMPASSABLE.
A SIGNIFICANT FLOW OF WATER IS ALSO POSSIBLE ALONG THE SAN SIMON
WASH NEAR SOLOMON.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAFFORD
LAT...LON 3296 10993 3290 10972 3275 10927 3253 10929
3249 10953 3252 10973 3278 10993
$$
CS000
WGUS75 KTWC 040128
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST SUN AUG 3 2008
AZC009-040136-
/O.EXP.KTWC.FF.W.0047.000000T0000Z-080804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
628 PM MST SUN AUG 3 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR CENTRAL
GRAHAM COUNTY...
THE THUNDERSTORMS WITH HEAVY RAINFALL HAVE WEAKENED.
HOWEVER...DRAINAGE FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO KEEP
STREAMS AND WASHES FLOWING.
LAT...LON 3296 10993 3290 10972 3275 10927 3253 10929
3249 10953 3252 10973 3278 10993
$$
CSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:55 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 3, 1:55 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST SUN AUG 3 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION. 03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL WIDESPREAD EVENT VERSUS THE NAM. AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS. THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD. && .AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Aug 2, 6:31 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 2, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 95 min |
| Aug 3, 3:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 89 min |
| Aug 3, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 34 min |
| Aug 3, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 47 min |
| Aug 3, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 29 min |
| Aug 3, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | TWC | Cochise | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.